Value of the clinical history in the diagnosis of urticaria/angioedema induced by NSAIDs with cross-intolerance
Article first published online: 24 DEC 2012
© 2012 Blackwell Publishing Ltd
Clinical & Experimental Allergy
Volume 43, Issue 1, pages 85–91, January 2013
How to Cite
Clinical & Experimental Allergy, 2013 (43) 85–91., , , , , , , , ,
- Issue published online: 24 DEC 2012
- Article first published online: 24 DEC 2012
- Accepted manuscript online: 21 SEP 2012 02:46AM EST
- Manuscript Accepted: 13 AUG 2012
- Manuscript Revised: 15 JUL 2012
- Manuscript Received: 20 APR 2012
- ASA drug provocation test;
- clinical history;
- NSAID hypersensitivity;
Multiple Non-steroidal anti-inflammatory drugs (NSAID)-induced urticaria/angioedema is the most common manifestation of hypersensitivity reactions to NSAIDs. Diagnostic evaluation is based on the clinical history and a drug provocation test.
To evaluate the role of the clinical history in the diagnosis of multiple NSAID-induced urticaria/angioedema.
We studied a group of patients with an unequivocal history of urticaria and/or angioedema after NSAID intake. Subjects had to have had at least two episodes of cutaneous symptoms with two different COX-1 inhibitors. The diagnosis was confirmed in all cases by a drug provocation test with acetyl salicylic acid (ASA). Multivariate analysis was done by analysing different variables, including number of drugs involved, episodes and time elapsed between drug intake and symptom onset.
Of the total group of 75 cases with multiple NSAID-induced urticaria/angioedema diagnosed according to the clinical history, 76% developed a positive drug provocation test with ASA. The risk for having hypersensitivity was 17 times higher in patients who developed symptoms within the first 60 min after drug intake, 13 times higher in those who experienced reactions with more than two non-chemically related NSAIDs, and 10 times higher in women.
Drug provocation testing with ASA confirms the diagnosis of multiple NSAID-induced urticaria/angioedema in up to 92% of cases with an unequivocal clinical history, when reactions occur within 1 h and more than two different NSAIDs are involved.